Nurse who fainted after getting Pfizer/BioNTech COVID-19 vaccine has a history of fainting episodes; does not mean the vaccine is unsafe

CLAIM
Nurse faints after getting a COVID-19 vaccine
DETAILS
Lack of context: After she recovered from fainting after receiving a COVID-19 vaccine, nurse manager Tiffany Dover explained that she has a history of fainting episodes when she experiences pain, such as “a hangnail or [stubbing her] toe”. Such episodes are known as vasovagal syncope and are common following vaccination.
KEY TAKE AWAY
Fainting, also known as syncope, can occur after vaccination. It is usually harmless in itself, although it can lead to injuries if the affected person falls, which can happen if they are not sitting or lying down at the moment of fainting. Episodes of vasovagal syncope are often triggered by pain and/or anxiety, which can lead to changes in heart rate and blood flow, resulting in a temporary loss of consciousness. The sight of blood or a needle can also trigger vasovagal syncope. Fainting following vaccination is not necessarily indicative of problems with the vaccine itself.

FULL CLAIM: Nurse faints after getting a COVID-19 vaccine

REVIEW


A video clip of a nurse who fainted after she received the Pfizer/BioNTech COVID-19 vaccine went viral on Facebook in mid-December 2020 and received millions of views. Some social media posts used the incident to imply or claim that the vaccine is unsafe (see examples here and here). The video clip came from a news report on the first vaccinations given to healthcare workers at CHI Memorial Hospital in Chattanooga, Tennessee, which was aired by WTVC-TV NewsChannel 9 on 17 December 2020.

In the video, nurse manager Tiffany Dover told reporters that “It’s been a hard time. We’ve persevered through it, but I think this vaccination offers us hope.” However, ten minutes after receiving the vaccine, she said that she felt “really dizzy” before she fainted and was caught by one of the doctors who was there. According to NewsChannel 9:

Dover soon recovered, and minutes later was able to get up and speak with us on camera again. The doctors there at CHI Memorial said this is not related to the ingredients in the Pfizer COVID-19 vaccine.

After recovering from the fainting episode, Dover told reporters, “I have a history of having an over-active vagal response, and so with that if I have pain from anything, a hangnail or if I stub my toe, I just pass out.” She also added that “I feel fine now, and the pain in my arm is gone.”

According to Cedars Sinai, a hospital and academic health science center:

Vasovagal syncope is a condition that leads to fainting in some people. It is also called neurocardiogenic syncope or reflex syncope. It’s the most common cause of fainting. It’s usually not harmful nor a sign of a more serious problem […]

Many nerves connect with your heart and blood vessels. These nerves help control the speed and force of your heartbeat. They also regulate blood pressure by controlling whether your blood vessels widen or tighten. Usually, these nerves coordinate their actions so you always get enough blood to your brain. Under certain situations, these nerves might give an inappropriate signal. This might cause your blood vessels to open wide. At the same time, your heartbeat may slow down. Blood can pool in your legs which leads to a drop in blood pressure, and not enough of it may reach the brain. If that happens, you may briefly lose consciousness. When you lie or fall down, blood flow to the brain resumes.

It also states that common triggers for vasovagal syncope include the “sight of blood or a needle.”

CHI Memorial Hospital released an official statement on 17 Dec. 2020:

On Thursday, December 17, 2020, CHI Memorial administered its first doses of the Pfizer COVID-19 vaccine to six individuals – three physicians and three nurses. Shortly after and while conducting a media interview, one of the nurses became dizzy and was assisted to the floor. She never lost consciousness and quickly recovered. In a media interview with Chattanooga TV stations she conducted within minutes of recovering, the nurse said, ‘I have a history of having an over-active vagal response, and so with that if I have pain from anything, a hangnail or if I stub my toe, I just pass out.’ […]

‘The fainting episode is not an adverse reaction to the vaccine,’ said Jesse L. Tucker, MD, MPH, CHI Memorial critical care physician, in a media interview, ‘but related to her medical condition.’ For up-to-date information about the vaccine, visit memorial.org/covidvaccine.

The U.S. Centers for Disease Control and Prevention acknowledges that fainting can be triggered by vaccination:

Although fainting has a variety of possible causes, it is usually triggered by pain or anxiety. Sometimes people faint after vaccination. People who faint might fall and injure themselves if they are not sitting or lying down at the time that they lose consciousness. Sometimes when people faint, their muscles twitch and their bodies make jerking movements; this can sometimes be confused with seizures but are not actual seizures.

The CDC also adds that:

Fainting can be triggered by many types of medical procedures. In fact, CDC has received reports of people fainting after nearly all vaccines. Fainting after getting a vaccine is most commonly reported after three vaccines given to adolescents: HPV, MCV4, and Tdap. Because the ingredients of these three vaccines are different, yet fainting is seen with all of them, scientists think that fainting is due to the vaccination process and not to the vaccines themselves. However, there is not yet a definite answer about whether an ingredient of the vaccines is responsible for the fainting or if adolescents are simply more likely than children or adults to experience fainting.

About 3% of men and 3.5% of women report fainting at least once during their lifetimes, but it is not known just how often fainting happens after vaccination. Because fainting usually has no lasting effects, it is hard to study using medical records-based systems. However, the Vaccine Adverse Event Reporting System (VAERS), receives many reports of syncope each year, and many more are likely to go unreported.

The Pfizer/BioNTech vaccine was assessed for safety in tens of thousands of people during clinical trials. After reviewing the safety and efficacy data on the vaccine, the U.S. Food and Drug Administration (FDA) concluded that the “known and potential benefits of the vaccine outweigh the known and potential risks of the product,” issuing an Emergency Use Authorization for the vaccine on 11 December 2020. The full FDA review on these data can be found here.

Common side effects of the vaccine include pain at the injection site, fever, and muscle aches. However, these effects are mild, short-lived, and common to many vaccines. These side effects don’t indicate that the vaccine causes health problems.

COVID-19 vaccines will continue to be monitored for safety even after the vaccines have been authorized for use, and the CDC expanded its monitoring systems to “evaluate COVID-19 vaccine safety in real time.” One of these monitoring systems is the implementation of V-safe, “A new smartphone-based, after-vaccination health checker for people who receive COVID-19 vaccines. V-safe uses text messaging and web surveys from CDC to check in with vaccine recipients following COVID-19 vaccination. V-safe also provides second vaccine dose reminders if needed, and telephone follow up to anyone who reports medically significant (important) adverse events.”

UPDATE (26 Dec. 2020):

Some social media posts, like this one and this one, have even claimed that the nurse is now deceased. This is false, as CHI Memorial released a video on 21 December 2020 (the original Facebook post is no longer available but has been archived here) showing her to be alive and well.

 

Published on: 21 Dec 2020 | Editor:

Health Feedback is a non-partisan, non-profit organization dedicated to science education. Our reviews are crowdsourced directly from a community of scientists with relevant expertise. We strive to explain whether and why information is or is not consistent with the science and to help readers know which news to trust.
Please get in touch if you have any comment or think there is an important claim or article that would need to be reviewed.

ifcn-fact-checkers-code-of-principles-signatory